Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 7:47 PM EDT for Lake County, Newaygo County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 7:47 PM EDT (23:47 UTC)
- Expired
- Jul 1, 2018, 8:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 112 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:00 PM EDT | TSTM WND DMG | Baldwin, MI | SEVERAL REPORTS OF TREES DOWN OVER WESTERN PORTIONS OF LAKE COUNTY. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WUUS53 KGRR 012347
SVRGRR
MIC085-123-020030-
/O.NEW.KGRR.SV.W.0012.180701T2347Z-180702T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
747 PM EDT SUN JUL 1 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Newaygo County in west central Michigan...
Lake County in west central Michigan...
* Until 830 PM EDT.
* At 746 PM EDT, severe thunderstorms were located along a line
extending from near Irons to 5 miles southwest of Fremont, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
White Cloud... Baldwin... Fremont...
Hesperia... Luther... Chase...
Brohman... Woodland Park... Hawkins...
Reeman... Nirvana... Wolf Lake...
Idlewild... Woodville... Irons...
Bristol... Bitely... Wooster...
Brunswick...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damage to trees and power lines has been reported in Mason and
Oceana counties. For your protection move to an interior room on the
lowest floor of a building.
&&
LAT...LON 4417 8557 4363 8556 4337 8604 4348 8604
4416 8598 4417 8597
TIME...MOT...LOC 2346Z 226DEG 44KT 4414 8591 4341 8603
HAIL...<.75IN
WIND...60MPH
$$
CAS1 follow-up statement
334
WWUS53 KGRR 020018
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
818 PM EDT SUN JUL 1 2018
MIC085-123-020030-
/O.CON.KGRR.SV.W.0012.000000T0000Z-180702T0030Z/
Newaygo MI-Lake MI-
818 PM EDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN NEWAYGO AND EASTERN LAKE COUNTIES...
At 817 PM EDT, severe thunderstorms were located along a line
extending from near Bristol to near White Cloud, moving northeast at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
White Cloud... Luther... Chase...
Brohman... Hawkins... Nirvana...
Bristol... Woodville... Wooster...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Damage to trees and power lines has been reported with this storm.
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4417 8557 4363 8556 4344 8591 4359 8588
4391 8576 4417 8575
TIME...MOT...LOC 0017Z 226DEG 44KT 4440 8553 4367 8565
HAIL...<.75IN
WIND...60MPH
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:48 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 1, 6:48 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
648 PM EDT Sun Jul 1 2018
LATEST UPDATE...
Mesoscale Discussion
Cells over the central lake have formed into a bow that is
tracking northeast. Higher potential for organized storms and
potentially damaging wind gusts. Svr Watch for much of the nw half
cwa.
.MESOSCALE DISCUSSION...
Issued at 647 PM EDT Sun Jul 1 2018
&&
.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018
A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018
Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.
Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131. A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.
As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.
High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.
.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018
Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 143 PM EDT Sun Jul 1 2018
VFR conditions will continue to prevail through tonight but some
areas of MVFR are possible as scattered showers move in after 00Z.
Winds will be southwest 10 to 15 knots this afternoon with gusts
over 20 knots.
&&
.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018
Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.
&&
.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018
River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.
There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.
&&
.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018
Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.
JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids: 101 (1931)
Lansing: 97 (1910)
Muskegon: 93 (1966)
Kalamazoo: 101 (1931)
Record Warmest Low Temperatures
Grand Rapids: 78 (1931)
Lansing: 74 (1931)
Muskegon: 74 (2002)
Kalamazoo: 77 (1931)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT this evening for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.
Beach Hazards Statement through Monday morning for MIZ037-043-
050.
LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.
&&
MESOSCALE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWSHazardous weather outlook, Jul 1, 7:02 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 702 PM EDT Sun Jul 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Heat and humidity will continue to be hazardous through early evening to those without air conditioning. Scattered thunderstorms will move across West Michigan tonight...with some of the storms producing potentially damaging wind gusts. Lightning...small hail and brief heavy rainfall will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-022000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Hazardous marine conditions will continue tonight as gusty south wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong to potentially severe thunderstorms will also be possible this evening across Lake Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Jul 1, 7:07 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT SUN JUL 1 2018
MIZ050-012345-
Muskegon MI-
707 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Muskegon State Park, or 13 miles west of the
City of Muskegon, moving northeast at 55 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Muskegon... Roosevelt Park... North Muskegon...
Whitehall... Montague... Lakewood Club...
Norton Shores... Dalton... Holton...
Brunswick... Muskegon SP... Twin Lake...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Michigan.
LAT...LON 4347 8604 4337 8604 4318 8631 4332 8640
4347 8646
TIME...MOT...LOC 2306Z 220DEG 50KT 4320 8652
CASSpecial weather statement, Jul 1, 7:13 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
713 PM EDT SUN JUL 1 2018
MIZ064-071-020000-
Allegan MI-Van Buren MI-
713 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Haven to near Benton Harbor.
Movement was northeast at 50 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.
Locations impacted include...
Allegan... South Haven... Van Buren SP...
Hartford... Bangor... Fennville...
Covert... Ganges... Bloomingdale...
Breedsville... Pullman... McDonald...
Grand Junction... Lacota... Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.
LAT...LON 4214 8622 4224 8622 4224 8636 4245 8626
4261 8623 4268 8593 4265 8584 4255 8581
4217 8613
TIME...MOT...LOC 2312Z 226DEG 42KT 4241 8633 4216 8646
CASLocal storm report, Jul 1, 7:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
07/01/2018 M49 MPH MASON MI OFFICIAL NWS OBS
BIG SABLE POINT WEATHER STATION.
&&Special weather statement, Jul 1, 7:33 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 733 PM EDT SUN JUL 1 2018 MIZ038-044-020030- Lake MI-Newaygo MI- 733 PM EDT SUN JUL 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 732 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Freesoil to near Walkerville to near Lakewood Club. Movement was northeast at 40 mph. Winds in excess of 40 mph with downed tree limbs will be possible with these storms. Locations impacted include... White Cloud... Baldwin... Fremont... Hesperia... Luther... Chase... Brohman... Woodland Park... Hawkins... Reeman... Nirvana... Wolf Lake... Idlewild... Woodville... Irons... Bristol... Bitely... Wooster... Brunswick... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for central and west central Michigan. LAT...LON 4416 8556 4362 8556 4336 8604 4417 8604 TIME...MOT...LOC 2332Z 229DEG 35KT 4414 8619 4373 8614 4332 8626 CAS
Local storm report, Jul 1, 7:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LUDINGTON 43.96N 86.44W
07/01/2018 MASON MI LAW ENFORCEMENT
COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN IN
MULTIPLE LOCATIONS IN MASON COUNTY. TIME ESTIMATED.
&&
MWSSpecial weather statement, Jul 1, 7:46 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
746 PM EDT SUN JUL 1 2018
MIZ056-057-064-065-071-020045-
Allegan MI-Ottawa MI-Barry MI-Van Buren MI-Kent MI-
746 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to 5 miles southeast of Hamilton
to near Lawrence. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Grand Rapids... Holland... Allegan...
South Haven... Lowell... Wyoming...
Kentwood... Walker... East Grand Rapids...
Hudsonville... Rockford... Zeeland...
Coopersville... Sparta... Wayland...
Otsego... Middleville... Hartford...
Bangor... Caledonia...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and southwestern Michigan.
LAT...LON 4210 8617 4247 8626 4269 8621 4282 8621
4329 8567 4329 8543 4317 8531 4305 8531
4262 8546 4242 8576
TIME...MOT...LOC 2345Z 222DEG 34KT 4278 8608 4262 8593 4224 8607
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:51 PM EDT | Beach Hazards Statement | GRR | Mason, Muskegon, Oceana | 29 hr |
| Jun 30, 9:51 PM EDT | Small Craft Advisory | GRR | 29 hr | |
| Jul 1, 5:39 PM EDT | Special Marine Warning | GRR | 81 min | |
| Jul 1, 6:10 PM EDT | Special Marine Warning | GRR | 80 min | |
| Jul 1, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 56 min |
| Jul 1, 7:07 PM EDT | Special Weather Statement | GRR | Muskegon | 38 min |
| Jul 1, 7:13 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 47 min |
| Jul 1, 7:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 1, 7:33 PM EDT | Special Weather Statement | GRR | Lake, Newaygo | 57 min |
| Jul 1, 7:46 PM EDT | Special Weather Statement | GRR | Kent | 59 min |
| Jul 1, 7:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent, Ottawa | 39 min |
| Jul 1, 7:53 PM EDT | Special Weather Statement | GRR | Newaygo | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.